I saw my Dr yesterday again as I have been dealing with depression and other symptoms. I have been hyperthyroid for 3 years at a TSH of 00.8. He began weaning my sythroid last March from 150mg to now 100mg with no change in my counts. He now wants me off of Synthroid for 2 weeks and then to start over. He also perscribed an antidepressant. I am reluctant to take this because I have always been a very happy person and feel this may be related to the disease. Any suggestions?
I just wanted to let you know that sometimes we need the antidepressants. I was against using them to, but had to be put on them until my body became adjusted to the synthroid and my TSH levels got to where they needed to be. I was on Zoloft for less than a year, but I don't think that I could have done it without it. Just keep your head up. It will all work out, but the meds are there to help if you need them.
Regardless if depression is related to hyperthyroid, in which it is in some cases, or can aggravate an existing depression issue, antidepressants can help you get through the rough spots of this disease. You don't have to take them forever, but just to get you over the rough times. Also be aware that some antidepressant may not work for you and therefore you might have to try several before finding one that does work...this is not unusual. I tried several before finding one that I am happy with.
Now, at this point of thyroid, I am taking a anxiety pill on an as needed bases, but I have to be very true to my feelings and make sure I take them when needed.
No need to suffer when there are meds to help us feel better.
Some people, such as you doctor and others, can tell we are depressed when we can't ourselves.
I know this may sound like it's coming from left field but when I was finally put on antidepressants after the birth of my first child I realized I had been depressed since I was 16. I didn't realize how colorful the world was or that I was seeing everything in muted shades of gray. I didn't realize how wonderful sunshine felt or spring air smelled.
I've been back on antidepressants for the past two years. Between my thyroidectomy, diabetes, double ovarian removal, and a HUGE amount of single-mom stress, it's the only thing that keeps me from crying all day long. Don't be ashamed of antidepressants - there are many things that throw our bodies out of whack and brain chemistry is very sensitive. Sometimes we just need some help balancing the chemistry out.
I've had a thyroid problem for the last 10 years and take 175mg synthroid. This past year has been the worst, everytime I turned around I was getting sick. This past September my doctor diagnosed me with depression. I have been on an antidepressant since. I too didn't want to take drugs to feel better. My doctor finally said to me, 'you take synthroid every day because your thyroid levels are off, why are you hesitating to take something when your seratonon levels are off?' Made perfect sense to me. It took a month for me to start feeling better. Prior to taking the antidepressant I always felt lousy and was on an emotional rollercoaster. I have always been a happy person as well.
Now I am feeling so much better. Granted I still have moments but nothing like I was experiencing a couple of months ago. I have also realized that this has been an on-going problem for the past year and that it is not the first time I have been through this. But my doctor is great and was the one to recognize the symptoms. If I didn't go to her and take the medication as suggested, I would still be dealing with it.
So if the antidepressant was prescribed by your doctor, he can be seeing something you might not. Take the medication, give it time and see how it works. I'm glad I did. Good luck to you!
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.